Pennsylvania, 2022Flooding in Pennsylvania, February 3 to 4, 2022
February 3 to 4, 2022 · NWS PBZ · 7 events in 2 counties and zones
The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $77,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow, or rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 4:43 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 3, 4:43 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
443 PM EST Thu Feb 3 2022
.SYNOPSIS...
A slowly moving front will result in a prolonged period of rain,
wintry mix, and snow across the region before dry conditions return
later on Friday.
&&
.NEAR TERM /THROUGH FRIDAY/...
No major changes were needed for the eve update as increasing jet
dynamics will enhance pcpn overnight. Nevertheless, parallel flow
aloft will inhibit easterly movement of the boundary and the warm
advection in that baroclinic zone will maintain the environment for
freezing rain and sleet this evening with cold advection on the sfc
shifting that threat southward. Significant ice accretion is likely
given the prolonged nature of the event.
As the boundary completes is passage overnight, a changeover to snow
will occur from northwest to southeast. Weakening dynamics and
eventual mid level dry advection wl limit snow amounts for areas from
around Pittsburgh, to south and east.
Concerning flooding, prolonged rainfall combined with snow melt and
local ice jams has swollen area creeks. Incidents of minor flooding
have been covered with an overnight area flood warning for areas
along and south of I 70.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
By Friday night, sfc high pressure will begin to build in wake of
the departing winter storm. Widespread wintry activity will have
cleared to the east, however, an approaching trough axis with very
cold 850mb air in the dendritic growth zone (DGZ) moving from the
Great Lakes into the Upper Ohio Valley may result in shallow
unorganized and light snow showers through the night, particularly in
the ridges where upsloping will contribute to the lift needed to
squeeze out some dendrites.
Not looking at much additional snow accumulation... in fact, QPF
output from model guidance is essentially NIL at this point, but have
a hard time believing we'll be completely dry given the cold and
nearly saturated boundary layer in the DGZ.
The remainder of the weekend looks cold and dry as mid-level ridging
moves overhead. Both Saturday and Sunday morning will likely start
off in the single digits, and perhaps even a few degrees colder if
the sky manages to clear out (more likely Sunday morning). Highs on
Saturday will be in the 20s, with 30s expect on Sunday thanks to
modest warm advection ahead of the next trough digging across the
Upper Midwest.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The upcoming work week looks a bit more active as broad longwave
troughing becomes established across the eastern half of the CONUS.
POPs will thus be shortwave dependant and temperature at seasonable
levels.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Widespread IFR restrictions and a wintry mix of precipitations can
be expected tonight. Expect improvement to MVFR on Friday following a
transition to snow.
.Outlook...
Restrictions are psbl again Fri night/Sat with an upr trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Friday for PAZ007>009-013>015-
020-021-029-031.
Winter Weather Advisory until 10 AM EST Friday for PAZ016-022-023-
073>076.
Flood Watch until 1 AM EST Friday for PAZ029-031-075.
OH...Winter Storm Warning until 10 AM EST Friday for OHZ039>041-048>050-
057>059-068-069.
Flood Watch until 1 AM EST Friday for OHZ059-068-069.
WV...Winter Storm Warning until 10 AM EST Friday for WVZ001>004-012.
Winter Weather Advisory until 10 AM EST Friday for WVZ021-509>514.
Flood Watch until 1 AM EST Friday for WVZ002>004-012-021-509>514.
&&Hazardous weather outlook, Feb 3, 3:40 AM EST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
340 AM EST Thu Feb 3 2022
PAZ016-022-023-073-074-076-040845-
Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
340 AM EST Thu Feb 3 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...
This Hazardous Weather Outlook is for western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048-PAZ007>009-013-040845-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-
340 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ049-050-057-058-PAZ014-015-020-021-WVZ001-040845-
Harrison-Jefferson OH-Muskingum-Guernsey-Butler-Clarion-Beaver-
Allegheny-Hancock-
340 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ075-WVZ021-509>514-040845-
Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
340 AM EST Thu Feb 3 2022
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-068-069-PAZ029-031-WVZ002>004-012-040845-
Belmont-Noble-Monroe-Washington-Greene-Brooke-Ohio-Marshall-Wetzel-
340 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 3, 1:30 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EST THU FEB 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM FREEZING RAIN 1 WNW EAST RICHLAND 40.08N 80.97W
02/03/2022 E0.12 INCH BELMONT OH ASOS
REPORT OF 1/8TH INCH OF ICE AT THE EOC NEAR ST.
CLAIRSVILLE.
&&
EVENT NUMBER PBZ2201376
JFLocal storm report, Feb 3, 2:58 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FREEZING RAIN NEWCOMERSTOWN 40.27N 81.60W
02/03/2022 M0.01 INCH TUSCARAWAS OH PUBLIC
GLAZE OF ICE IN NEWCOMERSTOWN, OHIO.
0255 PM FREEZING RAIN 2 NW NEWCOMERSTOWN 40.29N 81.63W
02/03/2022 M0.01 INCH COSHOCTON OH PUBLIC
GLAZE OF ICE NEAR BRADY'S RUN PARK.
0240 PM FREEZING RAIN CARROLLTON 40.58N 81.09W
02/03/2022 M0.01 INCH CARROLL OH PUBLIC
GLAZE OF ICE IN CARROLLTON, OHIO.
&&Local storm report, Feb 3, 3:06 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EST THU FEB 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FREEZING RAIN 1 W RIX MILLS 39.92N 81.76W
02/03/2022 M0.15 INCH MUSKINGUM OH PUBLIC
0130 PM FREEZING RAIN 2 S STONE CREEK 40.37N 81.56W
02/03/2022 M0.15 INCH TUSCARAWAS OH PUBLIC
0200 PM FREEZING RAIN CAMBRIDGE 40.03N 81.57W
02/03/2022 M0.23 INCH GUERNSEY OH PUBLIC
&&
EVENT NUMBER PBZ2201377
EVENT NUMBER PBZ2201378
EVENT NUMBER PBZ2201379
07Local storm report, Feb 3, 3:22 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EST THU FEB 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FREEZING RAIN NEW CASTLE 41.00N 80.35W
02/03/2022 E0.25 INCH LAWRENCE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2201380
07Local storm report, Feb 3, 3:57 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FREEZING RAIN 3 NW NEW CASTLE 41.03N 80.39W
02/03/2022 M0.20 INCH LAWRENCE PA PUBLIC
0.20 INCHES OF ICE ACCRETION IN NEW CASTLE,
PA.
0216 PM FREEZING RAIN 10 SE BARKEYVILLE 41.10N 79.85W
02/03/2022 M0.01 INCH BUTLER PA PUBLIC
GLAZE OF ICE IN HILLIARDS, PA.
0303 PM FREEZING RAIN NEW BRIGHTON 40.74N 80.31W
02/03/2022 M0.01 INCH BEAVER PA PUBLIC
GLAZE OF ICE IN BRIGHTON TOWNSHIP.
&&Local storm report, Feb 3, 4:42 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EST THU FEB 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FREEZING RAIN 6 N CLAYSVILLE 40.21N 80.41W
02/03/2022 M0.12 INCH WASHINGTON PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ2201381
07Flood, Fayette
- When
- February 3, 5:49 PM EST to 9:00 PM EST
- Where
- Fayette County, 0.51 mi NE of Dunbar to 0.42 mi N of Bowest Jct
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.974, -79.612
Heavy rain caused the creek near Dunbar township to rise above its banks and result in flooding.
Flood, Westmoreland
- When
- February 4, 6:09 AM EST to 8:09 AM EST
- Where
- Westmoreland County, 0.25 mi W of Hunter to 0.33 mi NW of Hunter
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.201, -79.625
Heavy rain caused Buffalo run to rise out of its banks and flood New Stanton Ruffsdale Road, leading to a vehicle becoming stuck in high water.
Flood, Westmoreland
- When
- February 4, 6:18 AM EST to 9:18 AM EST
- Where
- Westmoreland County, 1.14 mi S of Youndwood to 1.16 mi S of Youndwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.233, -79.582
Heavy rain caused Sewickly Creek to flood onto East Hillis Street, with evidence of water higher than wheels of vehicles.
Flood, Westmoreland
- When
- February 4, 7:30 AM EST to 9:30 AM EST
- Where
- Westmoreland County, 1.26 mi ESE of Armbrust to 1.27 mi SE of Armbrust
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 40.220, -79.530
Sewickly Creek ran out of its banks near the intersection of Amburst Brinkerton and Udell roads due to heavy rainfall. This caused a vehicle to become trapped in flood water, resulting in a water rescue.
Flood, Westmoreland
- When
- February 4, 7:30 AM EST to 9:30 AM EST
- Where
- Westmoreland County, 1.24 mi W of Yukon to 0.91 mi ESE of Hutchinson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.224, -79.703
Heavy rain causing Sewickly Creek to rise out of its banks flooded the area near the intersection of Creek Road and Derr Road.
Flood, Westmoreland
- When
- February 4, 8:30 AM EST to 10:30 AM EST
- Where
- Westmoreland County, 0.69 mi S of Loyalhanna to 0.96 mi SW of Cooperstown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.310, -79.380
Heavy rain caused flooding along low lying areas of Loyalhanna creek.
Flood, Westmoreland
- When
- February 4, 9:22 AM EST to 11:22 AM EST
- Where
- Westmoreland County, 0.69 mi S of Cooperstown to 0.04 mi NNW of Youngstown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -79.370
Heavy rain resulted in the Loyalhanna Creek rising such that the area of Route 982 between Route 30 and Mission Rd were closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
- Ice Storm and Cold in Texas, February 3 to 5, 202228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011504, 1011505, 1011506, 1011507, 1011509, 1011514, 1011516.